Alert archive / Iowa / Winter Storm Watches in 2017

Winter Storm Watch 1, NWS Des Moines, IA

January 12, 201751 counties in Iowa

NWS Des Moines, IA issued this winter storm watch at Jan 12, 2017, 3:11 PM CST for 51 counties in Iowa. It took effect at Jan 15, 2017, 12:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 12, 2017, 3:11 PM CST (21:11 UTC)
In effect from
Jan 15, 2017, 12:00 PM CST
Expired
Jan 14, 2017, 4:13 PM CST
In force
Issued by
NWS Des Moines, IA
All 51 counties

Adair County, IA, Adams County, IA, Appanoose County, IA, Audubon County, IA, Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Cerro Gordo County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Davis County, IA, Decatur County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Jasper County, IA, Kossuth County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Monroe County, IA, Palo Alto County, IA, Pocahontas County, IA, Polk County, IA, Poweshiek County, IA, Ringgold County, IA, Sac County, IA, Story County, IA, Tama County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 23 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.2 hours before the alert went out and 324 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1849 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this winter storm watch went out at Jan 12, 11:33 AM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Jan 12, 11:33 AM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Des Moines IA
1133 AM CST Thu Jan 12 2017

...Aviation Update...

.SHORT TERM.../Today through Tonight/
Issued at 402 AM CST Thu Jan 12 2017

Interesting weather across the state early this morning. A ribbon of
light snow extends from near Waverly and back southwest through Iowa
Falls, Webster City and Jefferson. Accumulations up to 2 inches
could occur within this band. Elevated showers and embedded
thunderstorms passed across southeast Iowa from 2-3 am and brought a
wintry mix of precipitation to that area. The thunderstorms were
focused along a region of strong theta-e advection which steepened
mid-level lapse rates which resulted in convective instability. The
forcing over southeast Iowa is quickly moving east into Illinois.
the band of snow through central Iowa will gradually diminish over
the next several hours as dry air arrives from the west as Arctic
high pressure moves into the Northern Plains.

Once the area of snow ends, dry weather will prevail today along
with breezy northwest winds developing. Temperatures will remain
cold and in the mid teens to mid 20s. Temperatures will drop this
evening in response to the Arctic system in the vicinity. Mid to
upper level cloudiness should increase overnight keep temperatures
from bottoming out. If clouds to arrive early, forecast lows of 5 to
10 below over northern Iowa is likely too cold. With the currently
forecast and some wind tonight, wind chills would drop into the 20
to 25 below range over northern Iowa late tonight. The clouds will
continue to increase late tonight in response to warm advection. No
precipitation is expected though as a very dry layer below 800 mb
will exist and should evaporate any incoming hydrometeors.

.LONG TERM.../Friday through Wednesday/
Issued at 402 AM CST Thu Jan 12 2017

The main forecast issue continues to be the very messy storm Sunday
late afternoon through Monday evening.  First on Friday a weak wave
will pass across the Northern Plains and Upper Midwest affecting
mainly Northern Iowa and locations North.  With really cold air in
place and weak warm advection starting combined with decent mid
level forcing we should wring out a dusting across locations North
of Highway 20.  There does appear to be pockets of dry air so this
will limit the potential for a higher snowfall then that.

Friday night as a strong Southwest U.S. low digs in and deepens the
trough in place some energy will be ejected out of the base of the
trough and come across Southern/Southeast Iowa and this combined
with a little better warm advection in place and cold surface temps
we will see at least a slight chance for light freezing rain or more
likely freezing drizzle as moisture is very shallow at best and
forcing is quite weak.  At this point qpf is minimal and I am
expecting more of a glazing than anything so a headline was not
issued though if moisture is deeper we may need to put one in place.
The day shift will be advised of this potential.

Saturday through Sunday morning Iowa should be relatively quiet as
high pressure to the North and a weak short wave ridge aloft pass
through the region and suppress any precip back into Missouri.
There is some suggestion by the GFS that the SW U.S. low will
begin to shift into Texas allowing moisture to return into
Southern Iowa bringing a chance for some light snow to far
Southern Iowa. The Euro and GFS have been flip flopping on just
how far North this moisture will get and model blends kept some
small pops down South. Given the uncertainty I didn't have enough
confidence to either remove or boost them so I left them as is.

By Sunday afternoon soundings show rapidly moistening air surging
into Iowa as the upper low ejects out of the SW U.S. towards Iowa.
Models continue to differ on the low's locations but all indicate
that we will be in the warm sector.  Soundings show the warm nose
between 850mb and 700mb across Southern Iowa and much weaker warm
advection North of Highway 30.  With surface temps around freezing
South and below freezing North we will see a wintery mix South with
snow North.  As the warm advection advances Northward so will the
switchover to freezing rain and possibly some sleet.  The will be
widespread precip and models are hinting at a fair amount of qpf.
This will likely be a headline event for ice if the trend continues.

By Monday the warmer air aloft finally mixes to the surface in the
mid to late morning hours switching precip to rain but North of
highway 30 we could still see some freezing precip or snow.

The low finally lifts out of the area late Monday night and Tuesday
but a zonal to Southwest flow will remain in place over the area so
instead of an arctic blast behind the storm system...we will see
moderate temps with readings in the 30's and 40's.  There will be
little threat for precip after Monday night.

&&

.AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/
Issued at 1125 AM CST Thu Jan 12 2017

With MVFR CIGs now out of all TAF sites, VFR conditions should
prevail through most, if not all, of the period. As high pressure
works into and slides by the region to the north, winds will turn
clockwise overnight, settling ENE to E by late tomorrow morning.
At the same time, clouds will build back in late overnight, with
the potential for MVFR CIGs creeping back into the TAF sites. Have
left MVFR out at the moment due to a large dry layer moisture
would have to overcome.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Donavon
LONG TERM...FAB
AVIATION...Curtis
Hazardous weather outlook, Jan 12, 11:28 AM CST, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1128 AM CST THU JAN 12 2017

IAZ004>007-015>017-131100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
1128 AM CST THU JAN 12 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIND CHILLS WILL DROP TO AROUND 20 BELOW ZERO OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONG WINTER STORM WILL MOVE ACROSS IOWA WITH THE MAIN IMPACTS
FROM THIS STORM AFFECTING THE OUTLOOK AREA SUNDAY NIGHT THROUGH
EARLY TUESDAY. SPECIFIC DETAILS ARE STILL DIFFICULT TO PIN DOWN
BUT A WINTERY MIX IS LIKELY WITH SNOW...FREEZING RAIN AND SLEET
ALL POSSIBLE. SOME LIGHT SNOW ACCUMULATIONS AND LIGHT ICE ACCRUALS
ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED BUT REPORTS OF SNOW...RAIN
AND ICE SUNDAY THROUGH TUESDAY WOULD BE APPRECIATED.

IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-131100-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
1128 AM CST THU JAN 12 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONG WINTER STORM WILL MOVE ACROSS IOWA WITH THE MAIN IMPACTS
FROM THIS STORM AFFECTING THE OUTLOOK AREA SUNDAY AFTERNOON
THROUGH MONDAY NIGHT. SPECIFIC DETAILS ARE STILL DIFFICULT TO PIN
DOWN BUT A WINTERY MIX IS LIKELY WITH FREEZING RAIN...SLEET AND
SNOW ALL POSSIBLE. LIGHT TO MODERATE ICE ACCRUAL IS POSSIBLE
SUNDAY AFTERNOON THROUGH EARLY MONDAY MORNING SOUTH OF HIGHWAY 30.

HEAVY RAINFALL IS ALSO POSSIBLE WITH THE STORM SYSTEM MONDAY.
SIGNIFICANT WITHIN BANK RISES COULD BE EXPECTED FROM THE HEAVY
RAINFALL AND POTENTIAL ICE JAMS...AS WELL AS THE POTENTIAL FOR
MINOR FLOODING EARLY TO MID WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED BUT REPORTS OF SNOW...RAIN
AND ICE WOULD BE APPRECIATED.

MJB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 3:11 PM CSTWind Chill AdvisoryDMXCerro Gordo, Emmet, Hancock, Kossuth, Palo Alto, Winnebago and 1 more15 hr

Nearby

Winter Storm Watches in Iowa, 2017Every winter storm watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.